Delayed carbimazole induced agranulocytosis precipitating thyroid crisis
U Srinivas, S Stanaway, R Worth & D Ewins
Agranulocytosis is a well recognised but rare side effect of carbimazole therapy which usually occurs within the first 3 months of treatment .We report the case of a 55 year old woman with Graves disease, who developed delayed carbimazole induced agranulocytosis, precipitating a thyroid crisis.Our patient presented with clinical and biochemical evidence of hyperthyroidism in 1998. She was treated with carbimazole and thyroxine in a standard block and replace regimen, this was switched to a titratable regimen in 2000, due to concerns regarding compliance. Subsequent follow up was in primary care but she was compliant with her medication . In September 2002 she presented with a 5-day history of cough, fever, shortness of breath, sore throat, dysphagia and stridor.She was in fast atrial fibrillation, tachypnoeic, pyrexial and distressed. She was clinically thyrotoxic with exophthalmos,lid lag,lid retraction and an exudative tonsillitis. Investigations revealed thyrotoxicosis, Free Thyroxine,72 picomoles per litre (NR 9-25),TSH<0.05 milliunits per litre (NR 0.3-4.7),neutropenia,WBC of 0.2x109(NR 4-11), neutrophils of 0.0 X109per litre(NR 2-7.5) and a markedly raised CRP of 348 milligrams per litre (NR 1-10). Stridor worsened and she was intubated and ventilated. She developed transiently abnormal liver function tests and acute renal failure, requiring hemofiltration. Bone marrow aspiration revealed a hypocellular marrow with reduced myelopoiesis with minimal maturation, consistent with drug-induced neutropenia. Throat cultures grew a heavy growth of Beta haemolytic streptococci, Group G. A diagnosis of neutropenic sepsis secondary to carbimazole, precipitating thyrotoxic crisis was made. Carbimazole was discontinued. She received intravenous propranolol, hydrocortisone, broad-spectrum antibiotics, digoxin and Lugols iodine via a nasogastric tube along with G-CSF for neutropenia. TFT's normalised over 8 days and WBC over 6 days. When euthyroid she under went a near total thyroidectomy and was commenced on Throxine replacement. This case illustrates that agranulocytosis due to carbimazole can be delayed and may a trigger thyroid crisis.